Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 178, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 9, 2004, 6:25 PM MDT for Fremont County, Colorado. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2004, 6:25 PM MDT (00:25 UTC)
- Expired
- Aug 9, 2004, 7:30 PM MDT
- In force
- 65 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Fremont County, CO
The radar
The Pueblo radar (KPUX), 79 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 6:30 PM MDT | HAIL 0.88 | 17 Se Canon City, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2151 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 10.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPUB 100025
SVRPUB
COC043-100130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
625 PM MDT MON AUG 9 2004
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FREMONT COUNTY IN CENTRAL COLORADO
* UNTIL 730 PM MDT.
* AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH
OF WETMORE...OR 23 MILES WEST OF PUEBLO...AND MOVING SOUTHEAST AT
15 MPH.
* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN FREMONT COUNTY.
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT MONDAY EVENING FOR
SOUTHEASTERN COLORADO.
LAT...LON 3844 10511 3831 10524 3826 10513 3827 10494
3841 10494
$$
MOOREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:09 PM MDT, 5 hours 16 minutes earlier.
Area forecast discussion, Aug 9, 1:09 PM MDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 109 PM MDT MON AUG 9 2004 .SHORT TERM... (TONIGHT AND TUESDAY) MAIN CONCERN IS THE CHANCE FOR SEVERE WEA THIS EVENING OVR ERN AREAS. A COUPLE OLD BOUNDARIES LIE OVR PORTIONS OF THE SE PLAINS TODAY...WHILE ALOFT A SHRTWV WL BE WORKING ITS WAY E OVR NRN CO. DEW POINTS IN THE MID 50S TO MID 60S ARE BEING REPORTED ACRS THE SE PLAINS. CAPE VALUES THIS EVENING ARE FORECAST TO BE AS HIGH AS ABOUT 2600 J/KG...LI/S OF -4 TO -6C AND SHEAR VALUES OF 40- 45 KTS. ALL THIS POINTS TO THE POSSIBILITY OF SEVERE STORMS THIS EVENING...WITH LARGE HAIL...DAMAGING WINDS AND CANNOT RULE OUT TORNADOES. LATE TONIGHT THE SHRTWV IS FORECAST TO MOVE DOWN THE FRONT SIDE OF THE RIDGE RIGHT OVR FAR ERN CO...SO SOME SHOWERS/TSTMS MAY CONTINUE INTO THE LATE NIGHT OUT IN THAT AREA. LOW LVL MSTR OVR THE SE PLAINS TONIGHT MAY GIVE SOME AREAS LOW CLOUDS AND PATCHY FOG...BUT FOR NOW WL LEAVE THE MENTION OF FOG OUT OF THE GRIDS. WRN PORTIONS OF THE FORECAST AREA WL REMAIN DRIER THAN THE E AND ONLY ISOLD EVENING SHOWERS/TSTMS ARE EXPECTED. LITTLE CHANGE IS EXPECTED FOR TUE. THE UPR RIDGE WL REMAIN TO THE W...KEEPING NW FLOW ALOFT OVR THE AREA WITH ANOTHER UPR LVL DISTURBANCE TO PROVIDE SOME LIFT TO THE AREA. THE SE CO PLAINS WL CONTINUE TO HAVE AMPLE LOW LVL MSTR ALONG WITH FAIRLY DEEP LOW TO MID LVL UPSLOPE FLOW. AFTERNOON CAPE VALUES ARE FORECAST TO BE AS HIGH AS AROUND 2400 J/KG WITH SHEAR VALUES OF 40-45KTS AND LI/S OF -3 TO -6. SO ONCE AGAIN THERE WL BE A CHANCE FOR SEVERE WEA. WRN AREAS AGAIN WL BE RELATIVELY DRY WITH ONLY SOME ISOLATED SHOWERS AND TSTMS POSSIBLE. .LONG TERM... (TUESDAY NIGHT THROUGH MONDAY) COOLER TEMPS STILL EXPECTED FOR WED/THURS...WITH A SLOW WARMUP LATE IN THE WEEKEND. TUESDAY NIGHT...EXPECT STORMS TO REMAIN OVER THE AREA THROUGH THE EVENING...ADDED SOME LATE EVENING POPS TO THE EAST PLAINS AS PRECIP LOOKS TO LINGER LATE INTO THE OVERNIGHT HOURS. WEDNESDAY...A TALE OF TWO MODELS THIS DAY...LEANED TOWARD THE AVN SOLUTION. ETA DEPICTS 55KTS SHEAR...THETA E RIDGE ALONG 125 CORRIDOR...1-2K J/KG OF CAPE...AND THUS SPREADS PRECIP/CONVECTION OVER THE AREA. HOWEVER THINK AVN SOLUTION IS MORE ON TRACK...THINKING CLOUDS AND COOL AIR WILL KEEP PLAINS MOSTLY CAPPED AND GENERATE MAINLY ISOLD ACTIVITY ALONG THE MTNS. KEPT ISOLD COVERAGE THIS DAY. MODELS ALSO DIFFER IN OVERNIGHT HOURS AS ETA GOES WITH HIGH PRECIP AS ANOTHER FROPA MOVES THROUGH AREA WHILE AVN HOLDS BACK FRONT UNTIL LATER THURS AND IS MUCH LESS AGGRESSIVE WITH PRECIP. EITHER SOLUTION HAS ANOTHER SHOT OF COOL AIR MOVING IN BEHIND THE EASTERN LONGWAVE TROF...KEEPING MOISTURE...UPSLOPE...COOLER TEMPS...AND RIPPLES OF ENERGY IN THE FLOW OVER THE AREA. ANOTHER CHANCE FOR STORMS ALONG MTS MOVING SOUTHEAST THIS DAY. FRIDAY DEPICTS ONE LAST DAY OF COOLER TEMPS...THEN EASTERN TROF BEGINS TO LIFT OUT OVER THE WEEKEND AND RIDGE MOVES OVERHEAD AS WESTERN TROF BEGINS TO DEEPEN. WESTERN AREAS MAY BEGIN TO SEE AN INCREASE IN MOISTURE/COVERAGE SUNDAY AND MONDAY IF THIS PATTERN VERIFIES. RIDGE PROGGED TO FLATTEN OVER AREA SUN/MON AS SHORTWAVES PASS OVER COLORADO. NO CHANGES FOR NOW. && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 9, 12:48 PM MDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1248 PM MDT MON AUG 9 2004 COZ058>089-093>099-101300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 1248 PM MDT MON AUG 9 2004 ...A TORNADO WATCH IS IN EFFECT FOR ALL OF THE SOUTHEAST PLAINS UNTIL 7 PM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. STRONG THUNDERSTORMS...SOME SEVERE...ARE EXPECTED ACROSS THE SOUTHEAST PLAINS THIS AFTERNOON INTO TONIGHT. ABUNDANT LOW LEVEL MOISTURE REMAINS IN PLACE OVER THE SOUTHEASTERN PLAINS TODAY...INCLUDING THE INTERSTATE 25 CORRIDOR AND POINTS EAST. THIS MOISTURE...IN CONCERT WITH DAYTIME HEATING AND STRONG INSTABILITY IN THE ATMOSPHERE...WILL LEAD TO THE DEVELOPMENT OF SEVERE STORMS ACROSS THE PLAINS. THEY WILL DEVELOP FIRST ALONG THE HIGHER TERRAIN...AS WELL AS ALONG OLD BOUNDARIES IN THE ARKANSAS RIVER VALLEY...AND WILL MOVE SOUTHEAST. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING GOLF BALL OR GREATER SIZE HAIL...AND WIND GUSTS GREATER THAN 60 MPH...AS WELL AS ISOLATED TORNADOES. STAY TUNED TO LOCAL MEDIA FOR UPDATES ON TODAYS WEATHER SITUATION. THUNDERSTORMS WILL DIMINISH AFTER MIDNIGHT BUT MAY STILL PRODUCE HEAVY RAIN AS THEY MOVE NEAR THE KANSAS BORDER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEASTERN COLORADO ON TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. RELATIVELY HIGH CAPE AND VERTICAL SHEAR VALUES COULD BE IN PLACE DURING THE AFTERNOON AND EVENING HOURS TUESDAY. THIS WOULD PROMOTE THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS ALONG AND EAST OF INTERSTATE 25...WHICH INCLUDES COLORADO SPRINGS...PUEBLO...TRINIDAD...LA JUNTA...LAMAR...AND SPRINGFIELD. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORM WOULD BE LARGE HAIL AND STRONG WINDS. THERE COULD BE THE POTENTIAL FOR AN ISOLATED TORNADO FROM THE PALMER DIVIDE TO LA JUNTA TO EASTERN LAS ANIMAS COUNTY LATE TUESDAY AFTERNOON AND EARLY EVENING. MORE THUNDERSTORMS ARE PROJECTED ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO FOR WEDNESDAY THROUGH SUNDAY...BUT THE POTENTIAL FOR SEVERE WEATHER IS STILL UNCERTAIN. AROUND THE CONTINENTAL DIVIDE AND SAN LUIS VALLEY...THERE WILL BE THE POTENTIAL FOR ISOLATED HIGH CLOUD BASE THUNDERSTORMS PRODUCING LITTLE OR NO RAINFALL...LOCALLY GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS ARE EXPECTED ACROSS THE EASTERN MOUNTAINS AND SOUTHEAST PLAINS THIS AFTERNOON AND EVENING. KC/WFF/METZE
In the hours before
Local storm report, Aug 9, 5:17 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
517 PM MDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL COLORADO SPRINGS 38.86N 104.76W
08/09/2004 1.00 INCH EL PASO CO AMATEUR RADIO
&&
MOORELocal storm report, Aug 9, 5:31 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
531 PM MDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL N BONCARBO 37.22N 104.70W
08/09/2004 0.88 INCH LAS ANIMAS CO TRAINED SPOTTER
&&
MOORELocal storm report, Aug 9, 5:40 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
540 PM MDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 4 E WALSENBURG 37.63N 104.70W
08/09/2004 1.00 INCH HUERFANO CO PUBLIC
&&
MOORELocal storm report, Aug 9, 5:41 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
541 PM MDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 2 WSW COLORADO SPRINGS 38.85N 104.79W
08/09/2004 0.75 INCH EL PASO CO AMATEUR RADIO
0538 PM HAIL 2 SW COLORADO SPRINGS 38.84N 104.79W
08/09/2004 1.00 INCH EL PASO CO AMATEUR RADIO
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:06 PM MDT | Severe Thunderstorm Warning | PUB | Otero, Pueblo | 84 min |
| Aug 9, 6:34 PM MDT | Severe Thunderstorm Warning | PUB | Custer | 56 min |
| Aug 9, 6:52 PM MDT | Flash Flood Warning | PUB | Pueblo | 113 min |
| Aug 9, 7:00 PM MDT | Tornado Warning | PUB | El Paso | 60 min |
| Aug 9, 7:18 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 87 min |
| Aug 9, 7:31 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 89 min |
| Aug 9, 7:55 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 65 min |
| Aug 9, 7:59 PM MDT | Tornado Warning | PUB | El Paso | 61 min |
| Aug 9, 8:27 PM MDT | Tornado Warning | PUB | Crowley, Pueblo | 63 min |
| Aug 9, 8:28 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 92 min |
| Aug 9, 9:41 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 64 min |
| Aug 9, 9:55 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 65 min |
| Aug 9, 10:11 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 64 min |
| Aug 9, 10:23 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 67 min |
| Aug 10, 12:56 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 64 min |
| Aug 10, 3:00 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 60 min |
| Aug 10, 4:29 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 91 min |
| Aug 10, 5:37 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 83 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.